Thunderstorm Wind, Washtenaw
- When
- July 2, 5:43 PM EST
- Where
- Washtenaw County, 3.29 mi SW of Lyndon Center
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 42.350, -84.130
Two Trees reported down.
An approaching cold front triggered scattered severe thunderstorms during the early evening hours south of M-59.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
An approaching cold front triggered scattered severe thunderstorms during the early evening hours south of M-59.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 2, 1:47 PM EST, 3 hours 56 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
247 PM EDT WED JUL 2 2008
.SHORT TERM...TONIGHT
WITH CURRENT TEMPERATURES PREDOMINATELY IN THE LOWER 80S...AND
SURFACE DEW POINTS HOVERING AROUND 60 DEGREES...INSTABILITY IS
MARGINAL OVER SOUTHEAST MICHIGAN...WITH LEAD COLD POOL DOMINANT
CONVECTION OVER WESTERN LOWER MICHIGAN TENDING TO BACK BUILD TO THE
SOUTHWEST...TOWARD THE GREATER INSTABILITY. THE GREATEST INSTABILITY
WAS NOTED OVER NORTHERN ILLINOIS...WHERE MLCAPES OF 3000 J/KG WERE
NOTED. WITH SHARP/DIGGING UPPER LEVEL TROUGH TRACKING THROUGH THE
WESTERN GREAT LAKES...STILL EXPECTING WIDESPREAD SHOWERS AND
THUNDERSTORMS THIS EVENING AS MOIST AXIS (PW VALUES AROUND 2
INCHES/850-700 MB THETA-E RIDGE) AND FRONTAL FORCING GETS GOING.
HOWEVER...THE CHANCE FOR SEVERE WEATHER AND HEAVY RAIN ARE DEPENDENT
ON THE REMNANT MCV OVER THE MIDWEST...WHICH IS BECOMING ABSORBED
WITHIN THE STRONG SOUTHWEST FLOW. 12Z KDVN SOUNDING CERTAINLY SHOWED
DEEP LOW LEVEL MOISTURE...AS 850 MB DEW POINT CAME IN AT 16 C.
HOWEVER...ANY ORGANIZED COMPLEX DEVELOPING OVER THE WESTERN OHIO
VALLEY MAY TEND TO DISRUPT THE MOISTURE TRANSPORT OR LEAD TO MID
LEVEL WARMING DUE TO THE LATENT HEAT RELEASE...LIMITING OUR LAPSE
RATES/INSTABILITY. CERTAINLY NEED TO RESPECT THE STRONG WIND
FIELDS...AS THE 0-6 KM BULK SHEAR RAMPS UP DURING THE EVENING HOURS
OVER LOWER MICHIGAN (35-55 KNOTS).
&&
.LONG TERM...THURSDAY THROUGH TUESDAY
FRONTAL BOUNDARY SHOULD PUSH THROUGH SOUTHEAST LOWER LATE TONIGHT...
BUT WILL KEEP SOME RESIDUAL LIGHT POPS FOR FAR SOUTHEAST TO ACCOUNT
FOR LINGERING CONVECTION. OTHERWISE... LOOK FOR A VERY QUIET AND
MILD PERIOD RIGHT THROUGH THE HOLIDAY WEEKEND. MAV TEMPS LOOK
PRETTY REASONABLE WITH THE EXCEPTION OF OVER THE WATER AND MADE SOME
SLIGHT ADJUSTMENTS THERE. REALLY NOT ANY MAJOR FORECAST CONCERNS
UNTIL EARLY NEXT WEEK WHEN NEXT SYSTEM IS PROGGED TO MOVE INTO THE
UPPER GREAT LAKES. GFS AGAIN LOOKS OVERLY VIGOROUS ON THE NEXT WAVE
AND BRINGS A 996 LOW INTO THE STRAITS BY 06Z TUESDAY. ALTHOUGH THE
TIMING LOOKS GENERALLY OK... HAVE SHADED THE FORECAST TOWARD THE
WEAKER AND FASTER ECMWF. STILL... HAVE BROUGHT POPS BACK INTO THE
FORECAST FOR MONDAY AND TUESDAY WITH FRONTAL PASSAGE.
&&
.MARINE...
SOUTHWEST WIND GUSTS HAVE STRUGGLED TO REACH 25 KNOTS ALONG
NEARSHORE WATERS EARLY THIS AFTERNOON. HOWEVER...WITH BOUNDARY LAYER
DEPTH CONTINUING TO INCREASE...STILL THINK WE WILL SEE A FEW GUSTS
TO 25 KNOTS LATE THIS AFTERNOON...AND WILL MAINTAIN THE SMALL CRAFT
ADVISORIES. WINDS WILL SHIFT TO THE NORTHWEST TONIGHT BEHIND THE
FRONT...AND THEN NORTH TOMORROW...AS HIGH PRESSURE BUILDS INTO THE
CENTRAL GREAT LAKES. THIS HIGH WILL PROVIDE FAVORABLE BOATING
CONDITIONS FOR THE FOURTH OF JULY WEEKEND...WITH LIGHT WINDS AND
SMALL WAVES EXPECTED.
&&
.PREV DISCUSSION...ISSUED 102 PM EDT WED JUL 2 2008
AVIATION...
SLOWLY BUT STEADILY SOUTHWEST WINDS HAVE BEEN PICKING UP EARLY
THIS AFTERNOON...WITH GUSTS REACHING AND EXCEEDING 20 KNOTS...
CONTINUING DURING THE REMAINDER OF THE AFTERNOON.
SHOWERS AND THUNDERSTORMS EXPECTED AT ALL TAF SITES THIS
EVENING...AS COLD FRONT SLIDES THROUGH SOUTHEAST MICHIGAN
TONIGHT. SHOULD SEE A FEW HOURS OF MVFR CONDITIONS IN SHOWERS
UNTIL STRONG SUBSIDENCE AND DRYING TAKES PLACE LATE TONIGHT...CLEARING
US OUT FOR TOMORROW MORNING. SHOULD SEE A TOUCH OF DIURNAL LOW CU
TOMORROW...ESPECIALLY WITH LOW LEVEL NORTHERLY FLOW OFF LAKE
HURON.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...
SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
HURON INCLUDING SAGINAW BAY...UNTIL 10 PM WEDNESDAY.
LAKE ST CLAIR...
SMALL CRAFT ADVISORY...UNTIL 10 PM WEDNESDAY.
MI WATERS OF LAKE ERIE...
SMALL CRAFT ADVISORY...UNTIL 10 PM WEDNESDAY.
&&
SHORT TERM...SF
LONG TERM....MR
MARINE.......SF
AVIATION.....SF
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 345 PM EDT WED JUL 2 2008 MIZ047>049-053>055-060>063-068>070-075-076-082-083-030900- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 345 PM EDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO THE EVENING. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH...HAIL TO ONE INCH IN DIAMETER...WITH AN ISOLATED THREAT OF A TORNADO. HEAVY RAINFALL IS ALSO POSSIBLE WITH THE POTENTIAL FOR LOCALIZED FLOODING OF URBAN AREAS OR SMALL STREAMS AND CREEKS. STORM MOTION WILL BE TO THE EAST AT 45 MPH. THUNDERSTORMS THIS EVENING WILL DEVELOP AHEAD OF A STRONG COLD FRONT MOVING SOUTH THROUGH THE REGION...ENDING OVERNIGHT. THERE IS AN INCREASED RISK OF RIP CURRENTS TODAY ALONG THE EASTERN SHORELINE OF THE SAGINAW BAY FROM BAY PARK TO PORT AUSTIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FROM DETROIT SOUTH TO THE OHIO BORDER THURSDAY MORNING AS THE COLD FRONT CLEARS THE STATE. AFTER A QUIET HOLIDAY WEEKEND...THE THREAT FOR THUNDERSTORMS WILL RETURN TO SOUTHEAST MICHIGAN MONDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY...SPOTTER ACTIVATION HAS BEEN ACTIVATED. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-030900- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 345 PM EDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THE SAGINAW BAY...NEARSHORE WATERS OF LAKE HURON...LAKE ST CLAIR...AND MICHIGAN WATERS OF LAKE ERIE. PLEASE SEE THE LATEST MARINE FORECASTS /NSHDTX/ AND /MWWDTX/ FOR DETAILS. THERE IS A CHANCE OF SEVERE WEATHER WITH THUNDERSTORMS THROUGH THIS EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH...HAIL TO ONE INCH IN DIAMETER...WITH AN ISOLATED THREAT OF A WATERSPOUT. HEAVY RAINFALL IS ALSO EXPECTED. STORM MOTION WILL BE TO THE EAST AT 45 MPH. THUNDERSTORMS THIS EVENING WILL DEVELOP AHEAD OF A STRONG COLD FRONT MOVING SOUTH THROUGH THE REGION...ENDING OVERNIGHT. THERE IS AN INCREASED RISK OF RIP CURRENTS TODAY ALONG THE EASTERN SHORELINE OF THE SAGINAW BAY FROM BAY PARK TO PORT AUSTIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON THE DETROIT RIVER AND MICHIGAN WATERS OF LAKE ERIE THURSDAY MORNING AS THE COLD FRONT CLEARS THE STATE. AFTER A QUIET HOLIDAY WEEKEND...THE THREAT FOR THUNDERSTORMS WILL RETURN TO SOUTHEAST MICHIGAN MONDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY...SPOTTER ACTIVATION HAS BEEN ACTIVATED. SF YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 313 PM EDT WED JUL 2 2008 MIZ053-054-060-061-068-022115- GENESEE-LIVINGSTON-SAGINAW-SHIAWASSEE-TUSCOLA- 313 PM EDT WED JUL 2 2008 ...SPECIAL WEATHER STATEMENT... AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS ALONG A LINE EXTENDING FROM 38 MILES WEST OF ST. CHARLES TO 60 MILES WEST OF LANSING...MOVING EAST AT 45 MPH. ONE HALF INCH DIAMETER HAIL OR LARGER...WINDS GREATER THAN 40 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...AND VERY HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... MERRILL BY 355 PM EDT... ST. CHARLES BY 415 PM EDT... BRIDGEPORT AND OAKLEY BY 430 PM EDT... LAINGSBURG BY 440 PM EDT... OWOSSO AND FRANKENMUTH BY 445 PM EDT... NEW LOTHROP AND MONTROSE BY 450 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SC /
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 431 PM EDT WED JUL 2 2008 MIZ061-069-022130- GENESEE-OAKLAND- 431 PM EDT WED JUL 2 2008 ...SPECIAL WEATHER STATEMENT... AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 16 MILES WEST OF FENTON...MOVING EAST AT 40 MPH. WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING... BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... LINDEN BY 445 PM EDT... FENTON BY 450 PM EDT... HOLLY AND GRAND BLANC BY 455 PM EDT... GOODRICH BY 500 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MANN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 559 PM EDT WED JUL 2 2008 MIZ048-053-022300- BAY-SAGINAW- 559 PM EDT WED JUL 2 2008 ...SPECIAL WEATHER STATEMENT... AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES WEST OF FREELAND...MOVING EAST AT 50 MPH. PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... FREELAND BY 610 PM EDT... SAGINAW BY 620 PM EDT... ZILWAUKEE BY 625 PM EDT... MUNGER BY 635 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MANN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 630 PM EDT WED JUL 2 2008 MIZ068-022330- LIVINGSTON- 630 PM EDT WED JUL 2 2008 ...SPECIAL WEATHER STATEMENT... AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF FOWLERVILLE...MOVING EAST AT 30 MPH. WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING... HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... 6 MILES SOUTH OF FOWLERVILLE BY 640 PM EDT... HOWELL BY 655 PM EDT... BRIGHTON BY 710 PM EDT... 6 MILES SOUTH OF HARTLAND BY 715 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MANN
The Detroit radar (KDTX), 67 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
17 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Two Trees reported down.
Trees reported down.
Trees reported down.
Tree fell onto a car at Huron River Drive and North Territorial.
Large tree limbs were reported down.
Large trees were reported down.
Trees reported down.
Wires and power poles reported down.
Trees reported down.
Tree fell onto house.
Many large trees reported down, shutting down US-127.
Large trees and powerlines reported down.
Large tree limbs fell down on a car.
Trees reported down.
Local dispatch reported widespread flooding across western and southern sections of Lenawee county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129535, 129528, 129526, 129524, 129529, 129531, 129520, 129521, 129532, 129533, 129536, 129538, 129522, 129523, 129530, 129539, 129527, 129519.